The original version of this page can be found at : http://www.healingwell.com/community/default.aspx?f=29&m=3798265
Posted By : Lùppybelle - 2/21/2017 4:57 PM
Ok so I have been diagnosed with lupus for a little over a year and a half. I've tried several oral medications with no positive outcome. My rheumatologist told me he wants to start me on IV chemotherapy Benlysta 720mg. I will get 3 doses every 2 weeks. Ok so my question to you is...I am concerned about hair loss. How common is that with this chemo for lupus drug? Also if I have a hard time with people sticking and actually hitting a vein will they port me? Any help is greatly appreciated at this point. My mind won't turn off and reading articles online isn't helpful. I want to hear from real people who have had to deal with this very real disease and opted to treat with this med. Thanks in advance.

Post Edited (Lùppybelle) : 2/21/2017 5:11:50 PM (GMT-7)


Posted By : Lynnwood - 2/22/2017 12:19 PM
We have a couple of members who have been on Benlysta -- hopefully they will see this soon and give you some insight into what to expect.
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2000
DIAGNOSING LUPUS & HW's LUPUS 101
"Life is far too important to be taken seriously." - Oscar Wilde

Posted By : Lùppybelle - 2/22/2017 12:24 PM
Thank you lynnwood.

Posted By : Butterflake - 2/23/2017 1:39 AM
Welcome to our forum Luppybelle. I just stopped Benlysta last week after being on it for two years. At first my doses were frequent, but then they became once a month. I am also hard to stick for IVs and I also take IVIG monthly. So, yes that's two infusions each month. I don't know at what point I had enough hits and misses in my arm, but a nurse at the infusion center suggested I get a port. I asked my doc and he wrote the order.

The surgery was easy with lots of bruising, but it healed wonderfully. My skin covers it completely, but it can still be seen. Regardless you can do any activity including swimming.

Now as for the Benlysta I know some women who think it's great and can't wait for their next infusion. It didn't effect me that way. At the beginning I was terribly weak and could hardly get out of bed for a few months. For the next year I had some good days, but I never felt well. Always tired and often sick with various viruses. The last few months I became very sick and most days I could hardly get out of bed. I developed nodules and spots on my palms and arms and my dermatologist said I had I had a parvovirus or coxsacivirus probably caused by my Benlysta suppressing my immune system too much. During my next rheumy appointment I told them what she said and how sick I had been and after taking Benlysta for two years they said it was time to stop it. I was so very happy! It never made me feel well.

Like I said previously some people love it and do great with it. I hope that you are one of those people Luppybelle! Love, Butterflake
SLE '05, Sjogren's, Fibro, Raynaud's, major depressive disorder, anxiety; CVID (Common Variable Immunodeficiency); IVIG infusion monthly; Hypertension; Osteoarthritis of the spine, right knee, fingers, toes; Osteoporosis, CNS problems, GERD, angina, 1st stage kidney disease. Many meds: Better living through chemistry

Posted By : Melissa D. - 2/23/2017 4:21 PM
Hi Luppybelle, Welcome. I was on Benlysta for several years before having to stop due to an allergic reaction with Benlysta and the flu shot. I can attest that Benlysta calmed my SLE when other medications would not and allowed me to resume a somewhat normal life part of each month while I was receiving treatment.

Benlysta is a very, very expensive medication that takes a lot to get approved through your insurance, there is help through the company that makes the medication to offset some of the cost for those that meet the financial requirements. Your Doctors office will have all that. And it is also very time consuming, because I had so many allergic throughout the years my doctor infused my medication very, very slowly so I would be there anywhere from 4 to 6 hours.

One big misconception is Benlysta is a chemotherapy, it is not, it is a immunosuppressant or B-cell inhibitor. I have heard some individuals say their hair thinned considerably, I personally did not have this problem, I guess hair loss could be an issue, but I do believe it is rare.
The Benylsta.com website has a list of known side effects as well as will explain how the medication works, I found it very helpful when my doctor first mentioned it to me. www.benlysta.com/faqs/ "One of the important proteins for the growth of these B cells is called B-lymphocyte stimulator, or BLyS. BENLYSTA binds to BLyS and prevents it from stimulating B cells. Adding BENLYSTA to your other lupus treatments may help reduce the abnormal immune system activity that contributes to disease activity in lupus."

I wish you the best and hope if you try it, it brings you the much needed relief you are needing.

[Edited to make link active.]

Post Edited By Moderator (Lynnwood) : 2/23/2017 8:01:43 PM (GMT-7)


Posted By : Lùppybelle - 2/27/2017 7:19 AM
Thank you everyone for the great info. I have a million things running through my head about staying this treatment. I will let everyone know how it all turns out.

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer